Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 178, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 6, 2000, 7:11 PM EST for Steuben County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 7:11 PM EST (00:11 UTC)
- Expired
- Aug 6, 2000, 8:00 PM EST
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:20 PM EST | Thunderstorm Wind | Countywide, IN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 5:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 070012 SVRFWA INC151-070100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 711 PM EST SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEUBEN COUNTY IN INDIANA * UNTIL 800 PM EST * AT 711 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF ANGOLA...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... FREMONT CLEAR LAKE NEVADA MILLS ANGOLA ORLAND STEUBENVILLE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4175 8521 4150 8513 4161 8459 4183 8469
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 145 PM EST SUN AUG 6 2000 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM NORTHWEST MISSOURI NORTHEAST THROUGH EASTERN IOWA AND SOUTHWEST WISCONSIN. A WARM AND VERY HUMID AIR MASS IS CURRENTLY IN PLACE ACROSS THE CWA. LATEST SATELLITE PICTURES SHOWED THE BACK EDGE OF CLOUDS OVER NORTHWEST INDIANA AND EXTREME SOUTHWEST LOWER MICHIGAN. AT 17Z...IWX RADAR SHOWED WIDELY SCATTERED SHOWERS EAST OF LINE FROM LOGANSPORT TO COLDWATER MICHIGAN MOVING EAST AND WEAKENING. SPC HAS PUT PART OF NORTHERN INDIANA IN A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THE REST OF THE AREA OUTLOOKED FOR A SLIGHT RISK. THIS IS IN RESPONSE TO STRONG INSTABILITY AND THE APPROACH OF THE COLD FRONT. MODELS ARE SIMILAR IN MOVING THE COLD FRONT THROUGH THE FA LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL BREAK OUT AHEAD OF THE SYSTEM LATE THIS AFTERNOON AND EARLY TONIGHT WITH SEVERE THUNDERSTORMS POSSIBLE. THE AIR BEHIND THE FRONT IS JUST A LITTLE DRIER BUT NOT MUCH COOLER. MONDAY LOOKS TO BE DRY...BUT THE COLD FRONT IS EXPECTED TO MOVE NORTH AS A WARM FRONT MONDAY NIGHT IN RESPONSE TO THE APPROACH OF THE NEXT SHORT WAVE PRESENTLY OVER SOUTHWEST CANADA. GENERALLY ZONAL FLOW CAN BE EXPECTED TO CONTINUE THROUGH LATE WEEK MOVING SHORT WAVES THROUGH THE FA. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST INTO FRIDAY WHEN A SLIGHTLY COOLER AND DRIER AIRMASS MOVES IN FROM THE NORTHWEST. PREFERED WARMER FWC OVER FAN NUMBERS WITH LITTLE DRIER BUT NOT MUCH TEMPERATURE CHANGE IN AIR MASS MOVING IN BEHIND THE FRONT AND MORE SUN EXPECTED MONDAY. MISFWA AVAILABLE. .IWX...NONE. GLL
In the hours before
Local storm report, Aug 6, 7:10 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
710 PM EST SUN AUG 06 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM ROME CITY IN WIND DAMAGE
08/06/00 NOBLE LARGE TREES DOWN. LARGE
SHED DESTROYED.
REPORTED BY HAM RADIO
OPERATOR.
0610 PM STARKE CO ARPT IN WIND DAMAGE
08/06/00 STARKE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0616 PM LA PORTE IN WIND DAMAGE
08/06/00 LAPORTE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0619 PM 4 W PLYMOUTH IN 50 MPH TSTM GUST
08/06/00 MARSHALL REPORTED BY HAM RADIO
OPERATOR.
0620 PM 5 N GOSHEN IN 60 MPH TSTM GUST
08/06/00 ELKHART REPORTED BY HAM RADIO
OPERATOR.
0640 PM STEVENSVILLE MI WIND DAMAGE
08/06/00 BERRIEN LARGE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.
0647 PM NAPPANEE IN WIND DAMAGE
08/06/00 ELKHART LARGE TREES DOWN.
REPORTED BY HAM RADIO
OPERATOR.
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:16 PM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 64 min |
| Aug 6, 7:16 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 64 min |
| Aug 6, 7:39 PM EST | Severe Thunderstorm Warning | IWX | Wells | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.